You get up in the morning, and there’s ringing in your ears. They were fine yesterday so that’s strange. So you begin thinking about possible causes: you haven’t been working in the shop (no power tools have been near your ears), you haven’t been playing your music at an excessive volume (it’s all been very moderate lately). But your head was aching yesterday, and you did take some aspirin last night.
Might it be the aspirin?
You’re thinking to yourself “maybe it’s the aspirin”. You feel like you remember hearing that certain medicines can produce tinnitus symptoms. Could aspirin be one of those medications? And does that mean you should stop using aspirin?
What’s The Relationship Between Tinnitus And Medications?
Tinnitus is one of those disorders that has long been reported to be connected to many different medications. But those rumors aren’t really what you’d call well-founded.
It’s commonly assumed that a large variety of medications cause tinnitus or tinnitus-like symptoms. The truth is that there are a few types of medications that can cause tinnitus or tinnitus-like symptoms. So why does tinnitus have a reputation for being this ultra-common side effect? Well, there are a couple of theories:
- Your blood pressure can be changed by many medicines which in turn can trigger tinnitus symptoms.
- Starting a new medicine can be stressful. Or, in some instances, it’s the underlying cause, the thing that you’re taking the medication to deal with, that is stressful. And stress is a known cause of (or exacerbator of) tinnitus symptoms. So in this instance, the tinnitus symptoms aren’t being caused by the medication. It’s the stress of the entire ordeal, though the misunderstanding between the two is rather understandable.
- Tinnitus is a relatively common affliction. More than 20 million individuals deal with chronic tinnitus. Some coincidental timing is inevitable when that many people suffer with tinnitus symptoms. Enough people will begin taking medications around the same time that their unrelated tinnitus starts to act up. It’s understandable that people would erroneously assume that their tinnitus symptoms are the result of medication because of the coincidental timing.
What Medications Are Connected to Tinnitus
There is a scientifically proven link between tinnitus and a few medications.
Powerful Antibiotics And The Tinnitus Connection
There are ototoxic (damaging to the ears) properties in certain antibiotics. These powerful antibiotics are normally only used in extreme situations and are known as aminoglycosides. High doses are known to result in damage to the ears (including some tinnitus symptoms), so such dosages are normally limited.
Medicines For High Blood Pressure
Diuretics are commonly prescribed for people who have hypertension (high blood pressure). Some diuretics have been known to trigger tinnitus-like symptoms, but normally at considerably higher doses than you might normally encounter.
Ringing in The Ears Can be Trigger by Taking Aspirin
And, yes, the aspirin could have been what brought about your tinnitus. But here’s the thing: It still depends on dosage. Usually, high dosages are the real problem. Tinnitus symptoms normally won’t be produced by regular headache doses. But when you stop using high dosages of aspirin, fortunately, the ringing tends to go away.
Consult Your Doctor
There are some other medications that might be capable of causing tinnitus. And the interaction between some combinations of medications can also produce symptoms. That’s the reason why your best option is going to be talking about any medication worries you might have with your doctor or pharmacist.
That being said, if you start to experience ringing or buzzing in your ears, or other tinnitus-like symptoms, get it checked out. It’s difficult to say for certain if it’s the medication or not. Tinnitus is also strongly associated with hearing loss, and some treatments for hearing loss (like hearing aids) can help.